Stimulant Overdose Awareness
Stimulants or "uppers" speed the body up. They include amphetamines, crystal meth, cocaine, MDMA (Ecstasy), Ritalin and caffeine.
Know the Signs
Rigid, jerking limbs or seizures
In and out of consciousness
Fast pulse or chest pains
Anxiety, paranoia, confusion, panicking, hallucinations or extremely agitated.
Skin feels hot
Sweating or severe headaches.
Know the Response
The following symptoms are signs of stimulant toxicity which is a medical emergency. Call 911 if the person shows:
- jerking or rigid limbs
- loss of consciousness, or in and out of consciousness
- rapidly incrasing temperature
- rapidly increasing pulse
- chest pains
- severe headaches, sweating or agitation
There is no antidote to stimulant overdose. Naloxone will not work for a stimulant overdose, but it will not cause harm. If in doubt use Naloxone.
How to Respond:
- Call 911 immediately
- If the overdose involves a mixture of substances, Naloxone will temporarily remove the effects of any opioid. If in doubt, use naloxone. Naloxone will not cause harm even if an opioid is not present.
- If the heart has stopped provide chest compressions
While waiting for the ambulance to arrive:
- Stay with the individual for support, encourage hydration, and stay calm.
- Do not give them anything by mouth if they are unconscious.
- If they are having a seizure make sure there is nothing around them that can hurt them. Do not put anything in their mouth or restrain them.
If the individual is concious they may be experiencing "over-amping", or mental distress (i.e crashing, anxiety, paranoia) linked to stimulant use and sleep deprivation from stimulant use.
How to Respond:
- stay calm, remain with them, encourage them not to take any more substances, and move away from activity and noise.
- be careful not to over-hydrate, but give water or other non-sugary, non-caffeinated drink to help replace lost electrolytes
- place cool wet cloths on forehead, back of neck, armpits.